Background: Epilepsy is more common in children than in adults. Valproate (VPA) is a widely used drug in the treatment of epilepsy and, compared to other anticonvulsant drugs, is considered safe. However, more serious adverse reactions can occur such as hepatotoxicity and pancreatitis.
Aim: The present study was aimed to evaluate whether children with epilepsy undergoing valproate therapy has been associated with hepatotoxicity. So, a comparative study was done in epileptic children before and after treatment with VPA.
Methods: Serum levels of hepatic marker enzymes, protein and bilirubin profile and prothrombin time in plasma were estimated.
Results: Significant increase (p<0.05) of hepatic marker enzymes was observed in the epileptic children after VPA treatment. There was a significant decrease (p<0.05) in the levels of protein, albumin and globulin in post treated children. The levels of bilirubin showed no significant (p<0.05) changes but the prothrombin time was observed to be increased significantly (p<0.05).
Discussion: The increase in hepatic marker enzymes may reflect enzyme induction and the decrease in protein level showed increase binding of VPA to albumin. Increase in prothrombin time might be synthetic function of liver. The secretory function of liver not affected from the values of bilirubin.
Conclusion: The above results suggest that valproate treatment in epileptic children is associated with mild hepatotoxicity.
Cite this article:
N. Sangeetha, U.S. Mahadeva Rao.Hepatotoxic Effect of Sodium Valproate Therapy in Epileptic Children. Research J. Pharma. Dosage Forms and Tech. 2011; 3(4): 135-138.
N. Sangeetha, U.S. Mahadeva Rao.Hepatotoxic Effect of Sodium Valproate Therapy in Epileptic Children. Research J. Pharma. Dosage Forms and Tech. 2011; 3(4): 135-138. Available on: https://rjpdft.com/AbstractView.aspx?PID=2011-3-4-5